Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
167 Doctors are Online

On isotretinion 20 mg. Had unprotected sex. Should I take emergency contraceptive pill?

DOCTOR OF THE MONTH - May 2013
May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
Question
Hi,

I am on isotretinion 20 mg for the past 5 days. I had unprotected sex and today is the first day of periods. But i dont want to take a chance...can i have emergency contraceptive pill?

Will it be harmful with isotretinion?

Please let me knw
Thanks
Posted Thu, 25 Oct 2012 in Birth Control
 
 
Answered by Dr. Sree Gouri SR 16 minutes later
Hi,
Thanks for the query.

The chance of pregnancy is very less as:
You had unprotected intercourse around the time of menstruation and during this period ovulation is very rare.
And your periods already started which will exclude the possibility of pregnancy.
If you are going to continue the isotretinion better to start regular contraceptive method and continue till one month after stopping the tablets.
Better to choose two methods simultaneously like barrier method and contraceptive hormonal injection etc with your doctor's advice.


Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
 
Follow-up: On isotretinion 20 mg. Had unprotected sex. Should I take emergency contraceptive pill? 7 minutes later
Thanks for the answer. I will start regular contraception..but im still very worried..can i take the emergency contraceptive pill? Will it affect the isotretinion?
 
 
Answered by Dr. Sree Gouri SR 10 hours later
Hi XXXXXXX

According to your history I don't think that using of the emergency pill is necessary.
As emergency pill can alter the menstrual cycle and can cause other side effects like nausea, bloating sensation, breast tenderness etc side effects, so better to avoid.
Anyhow one dose of pill may not affect the function of isotretinoin. But as isotretinoin can decrease the efficacy of progesterone pills, the protection from emergency pills which usually contain high dose progesterone is doubtful.

Wish you Good Health, If you are satisfied with my response please rate the answer after closing the discussion.
Take care.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor